Patients Muscles / Skeleton / Joints
Topic of the discussion
Posted on 5/7/18 5:55 PM
Patients who take osteoporosis drugs for long periods typically are advised to temporarily discontinue the drugs to prevent rare but serious side effects to the jaw and thighs.
A Loyola Medicine study has found that 15.4 percent of patients who take so-called "drug holidays" from osteoporosis drugs called bisphosphonates experienced bone fractures. During a six-year follow-up period, the yearly incidence of fractures ranged from 3.7 percent to 9.9 percent, with the most fractures occurring during the fourth and fifth years.
The study by senior author Pauline Camacho, MD, and colleagues was published in the journal Endocrine Practice.
Patients at high risk of fracture who take drug holidays should be closely followed, especially as the drug holiday lengthens, researchers wrote.
Bisphosphonates are the most common medications prescribed for osteoporosis. The drugs slow down the breakdown of bones, helping to maintain bone density and reduce the risk of fractures.
Bisphosphonates have been linked to osteonecrosis of the jaw (ONJ) and atypical femur fracture. ONJ occurs when the jawbone is exposed, typically following a dental procedure, and begins to weaken and die. An atypical femur fracture is an unusual fracture of the thigh bone that can occur even with normal weight bearing.
To reduce the risk of these side effects, the American Association of Clinical Endocrinologists and American College of Endocrinology recommend that women at moderate risk for osteoporosis take a drug holiday after five years of oral and three years of intravenous bisphosphonate treatment. Women at higher risk for osteoporosis should take a drug holiday after 10 years of oral and six years of intravenous bisphosphonate treatment.
However, there is minimal data on how long drug holidays should last. The Loyola study was designed to further characterize the increased fracture risk in patients taking drug holidays. The retrospective study examined the records of 371 women and 30 men with osteoporosis or osteopenia who began drug holidays. (Patients with osteopenia have weak bones, but not yet osteoporosis.) The patients had taken bisphosphonates for an average of 6.3 years before beginning drug holidays. The two most frequently prescribed bisphosphonates were alendronate (Fosamax®), taken by 62 percent of patients, and risedronate (Actonel®), taken by 34 percent of patients.
Sixty-two patients (15.4 percent) experienced fractures after going on drug holidays. The most common sites were the wrist, foot, ribs and spine. (Foot fractures are not currently considered osteoporotic fractures.) Those most likely to experience fractures were older and had lower bone mineral density at the beginning of the study. Following fractures, patients were put back on bisphosphonates.
Drug holidays need further assessment, Dr. Camacho and colleagues wrote. "Patients who begin drug holidays at high risk for fracture based on bone mineral density, age or other clinical risk factors warrant close follow-up during the holiday, especially as its duration lengthens. Fracture risk needs to be regularly assessed during the drug holiday and treatment resumed accordingly."
Beginning of the discussion - 5/14/18Fifteen percent of osteoporosis patients who take 'drug holidays' suffer bone fractures https://www.carenity.co.uk/forum/muscles-skeleton-joints/living-with-diseases-affecting-muscles-joints/fifteen-percent-of-osteoporosis-patients-who-take-drug-holidays-suffer-bone-fractures-2315
Posted on 5/14/18 5:54 PM
Another interesting and knowledgeable article, giving vital information to all with Osteoporosis!
Posted on 5/29/18 3:51 AM
I took arcoxia for a few years but then I became ill after having severe sickness and diarrhoea, resulting in me unable to eat or drink for 3-4 days. I was rushed into hospital with total dehydration which had damaged my kidneys. My inflammation markers were off the roof. I was so unwell that a Dr stayed with me monitoring an ECG as my heart function could be affected but more pressing was the need to get fluids into me quickly. This had to be done aggressively using a large syringe. Thankfully I was in and out of consciousness and slept for long periods so I was unaware of the procedure. I thankfully woke the next day as it had been touch and go if I would even survive the night. I was then on a constant drip of fluids and electrolytes, vitamins etc for 12 days. They contacted to be very concerned that my inflammation markers were still very high and hadn’t improved at all. I had a number of tests and eventually they discovered that I had masses of ulcers throughout my gut even into my stomach lining. Initially they thought I had ulcerative colitis or chrons as there were so many ulcers so biopsies were taken. Finally they discovered that the ulcers were caused by the drug arcoxia. Apparently I must of had the ulcers developing over many months but the strong painkillers I’m on must of masked the pain. Now I’m never to take any medication with anti inflammation drugs including gels and creams. I was shocked that after using a drug for a number of years this could be the outcome. Apparently Arcoxia is one of the newer second generation anti inflammatory drugs that had less risk of this happening than the 1st generation drugs. I had no idea this could happen as it is very rare. Please be careful when using drugs long term.
Posted on 5/29/18 3:02 PM
I have just been diagnosed with the 1st stage of osteoporosis. I have to have a blood test next month. That's as far as l've got at the moment. No information given to me yet.
Posted on 5/31/18 3:30 PM
@Hidden username ... Hope they find something from the result of your blood test next month... Keep us posted as to what happens.
Posted on 6/25/18 2:06 PM
good luck Lindyhop with your blood tests, I have osteoporosis, but I carry on doing things ive always done to a point, so if you have got it don't do like some people I know they wont go out in case they fall never do anything, in case they hurt themselves, I am not saying there wrong I just saying, do what you can, I cant sit around doing nothing I like to keep busy. be careful is my point, but please let us know how you get on good luck x
Posted on 12/2/18 3:20 PM
I have now just been diagnosed with Osteopenia (hip) and Osteoporosis (spine) and am due to visit my Doctor in 2 weeks for Vitamin D, Calcium supplements and to discuss the role of medication... This is a new one for me and I don't understand the severity of the reading, i.e. why its called a 'T Reading' and to what extent the meaning means!
As if I'm not on enough medication already with epilepsy!
Posted on 8/12/19 5:17 PM
I have osteoporosis I have had that since being a child it started with coeliac disease which is caused by having brittle bones it has got worse since I have been taking my cancer pills I take risdronate one a week with a glass of water also I have to have calcium supplement every day which is a chewable pill now I have emphysema I do cough quite a bit so I have to be careful not to crack any of my ribs as when I do cough it really hurts my chest also I have to be very careful when I'm out as if I have a fall it could cause a fracture or split bones when I was little I split the left leg bone and I had to have it broken so they could set it right and it was in a cast for a long time and I had to wear a large boot I was four yrs of age but since then I have had many bad sprains in my wrists and ankles so I have to be very careful
Posted on 9/3/19 3:39 PM
I also suffer with deafness I am deaf in both ears and suffer with tinnitus I have had operation on my left ear it was due to a Mastoidectomy they had to cut the inner ear to drain of the fluid left by an ear infection I suffer with them every time I get a cold ,then i have to go on antibiotics to cure it also i cant wear my hearing aids and then i cant hear anyone or anything they wanted me to have a cochlear fitted mbut I'm 65 and i dont think i can go through that ,so i said no but it doesn't stop the infections i do have a nose spray that i have to use to help stop infections but as soon as i get a cold my infections come back apparently been like this from my school years i think that's why i couldn't always heare people shouting at me but I do wear 2 hearing aids also have a flashing light for my door bell and have a vibrating box under my pillow so if there is a fire it will vibrate and wake me also I have a walking stick with bright red tape so drivers know I'm deaf but not many people know about the tape and what it is used for maybe drivers should learn that when taking there test